What Do We Know About Medications and Swallowing?
Nurses often refer patients for dysphagia therapy due to the new onset of a cough, and increase in coughing, or because the patient complains of pain or difficulty when swallowing, such as a tight feeling in the throat, or food "stuck" in throat. While these complaints are commonly associated with dysphagia caused by impaired structure or function of the swallow mechanism, it is also important to examine medications for new prescriptions and changes in dosage or frequency when we receive a new referral.
One example I recall was with a patient I was treating for communication and memory impairments. This patient suddenly presented with coughing, gagging, and feeling that there was a "lump" in his throat that prevented him from swallowing. He had no previous history of dysphagia or prior complaints of any difficulty swallowing and was consuming a regular diet with thin liquids, yet he was obviously now in distress and was refusing to eat. A bedside evaluation revealed adequate function of the swallow mechanism, yet the patient continued to struggle when presented with food and presented with a continuous cough. We tried a pureed diet, which alleviated some of the discomfort and sensation of food lodged in the throat, and I updated his plan of care to include dysphagia therapy after thoroughly reviewing his chart. I noticed that his patient had been prescribed a drug (Paroxtine) within the past twenty-four hours, and noted potential side effects included dry mouth, a sensation of tightness in the throat, and difficulty swallowing. The nurse on duty was consulted, and she informed the physician of the sudden onset of swallowing difficulty and our concern over possible prescription side effects. Adjustments were made to his medications, while the patient remained on a pureed diet for his comfort and safety until the swallowing issues resolved.
Not all cases are this simple, as multiple medications and other causes can, of course, contribute to dysphagia, and the physicians must consider the risks and benefits of altering or discontinuing medications. Our role is to consider all potential underlying cause of dysphagia, rather than just treating the symptoms and altering the diet texture. Oral motor exercises and swallow maneuvers will do little, if anything, to resolve drug-induced dysphagia, but medications may also be overlooked as a cause of swallowing problems if clinicians focus only on the structure and function of the swallow mechanism and on diet texture modifications. In this particular case, the medication involved affected swallowing in females more often than males and could have been overlooked as the cause of the swallowing problem, but taking the time to consult with nursing staff and review the drug's side effects helped to identify the likely cause and address it.
Luckily for us, we many resources to help us. With little effort, we can search for potential drug interactions and side effects in order to inform medical staff of the possibility of drug-induced dysphagia. Some resources include the Epocrates application for both iPhone and Android operating systems, Micromedex available through iTunes, and Medscape by WebMD available through the Google Play Store.